Characterizations of Lipschitz Stability in Optimization

  • A. L. Dontchev
Part of the Mathematics and Its Applications book series (MAIA, volume 331)


We show that the following local Lipschitz properties of solutions to generalized equations under canonical perturbations are invariant under smooth approximations: the pseudo-Lipschitz property, the upperLipschitz property at a point, the existence of a local Lipschitz selection, the strong regularity. Some applications to variational problems are presented.


Banach Space Variational Inequality Implicit Function Theorem Linear Rate Local Selection 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Attouch, H. and Wets, R. J.-B.: Quantitative stability of variational systems II. A framework for nonlinear conditioning, SIAM J. Optimization 2 (1993), 359–381.MathSciNetCrossRefGoogle Scholar
  2. 2.
    Aubin, J.-P.: Lipschitz behavior of solutions to convex minimization problems, Math. Oper. Res. 9 (1984), 87–111.MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Aubin, J.-P. and Frankowska, H.: Set-Valued Analysis, Birkhäuser, Boston, 1990.zbMATHGoogle Scholar
  4. 4.
    Bonnans, J. F.: Local analysis of Newton-type methods for variational inequalities and nonlinear programming, Appl. Math. Optirn. 29 (1994), 161–186.MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Bonnans, J. F., Ioffe, A. D. and Shapiro, A.: Développement de solutions exactes et approcheées en programmation non linéaire, C. R. Acad. Sci. Paris 315 Sér. I (1992), 119–123.MathSciNetzbMATHGoogle Scholar
  6. 6.
    Borwein, J. M. and Zhuang, D. M.: Verifiable necessary and suffiicient conditions for openness and regularity of set-valued maps, J. Math. Anal. Appl. 134 (1988), 441–459.MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Burtsev, S. V.: Implicit function theorems in the theory of necessary and sufficient conditions for extremum. Mat. Sbornik 185 (1994), 79–102 (Russian).Google Scholar
  8. 8.
    Dmitruk, A. V., Milyutin, A. A. and Osmolovskiǐ N. P.: The Lyusternik theorem and the theory of extremum, Uspekhi Mat. Nauk 35 (1980), 11–46 (Russian).MathSciNetGoogle Scholar
  9. 9.
    Dontchev, A. L. and Zolezzi, T.: Well-posed Optimization Problemns, Lecture Notes in Math. 1543, Springer, Berlin, 1993.Google Scholar
  10. 10.
    Dontchev, A. L. and Hager, W. W: An inverse function theorem for set-valued maps, Proc. Amer. Math. Soc. 121 (1994), 481–489.MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    Dontchev, A. L. and Hager, W. W: On Robinson’s implicit function theorems, in A. Kurzhanski and V. Veliov (eds.) Set-valued analysis and differential inclusions, Birkhäuser, Boston 1993, pp. 75–92.Google Scholar
  12. 12.
    Dontchev, A. L. and Hager, W. W: Implicit functions, Lipschitz maps and stability in optimization, Math. Oper. Res. 19 (1994), 753–768.MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    Dontchev, A. L.: Implicit function theorems for generalized equations, Math. Programming, to appear.Google Scholar
  14. 14.
    Frankowska, H.: Some inverse mapping theorems. Ann. Inst. Henri Poincaré 7 (1990), 183–234.MathSciNetzbMATHGoogle Scholar
  15. 15.
    Graves, L. M.: Some mapping theorems, Duke Math. J. 17 (1950), 111–114.MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    Halkin, H: Implicit functions and optimization problems without continuous differentiability of the data, SIAM J. Control 12(1974), 229–236.MathSciNetzbMATHCrossRefGoogle Scholar
  17. 17.
    Ioffe, A. D.: On sensitivity analysis of nonlinear programs in Banach spaces: the approach via composite unconstrained optimization, SIAM J. Optim. 4 (1994), 1–43.MathSciNetzbMATHCrossRefGoogle Scholar
  18. 18.
    Ioffe, A. D. and Tikhomirov, V. M.: Theory of Extrennal Problems, North Holland, Amsterdam 1979.Google Scholar
  19. 19.
    Jourani, A. and Thibault, L.: Verifiable conditions for openness and regularity of multivalued mappin Es in Banach spaces, Trans. Amer. Math. Soc., to appear.Google Scholar
  20. 20.
    King, A. J. and Rockafellar, R. T.: Sensitivity analysis for nonsmooth generalized eauations, Math. Progrannming 55 (1992), 193–212.MathSciNetzbMATHCrossRefGoogle Scholar
  21. 21.
    Klatte, D.: On quantitative stability of non-isolated minima, Control and Cybern. 23 (1994), 183–200.MathSciNetzbMATHGoogle Scholar
  22. 22.
    Levy, A. B. and Rockafellar, R. T.: Sensitivity analysis of solutions to generalized equations, Trans. Amer. Math. Soc., to appear.Google Scholar
  23. 23.
    Lyusternik, L. A.: On the conditional extrema of functionals, Mat. Sbornik 41 (1934), 390–401 (Russian).zbMATHGoogle Scholar
  24. 24.
    Malanowski, K: Regularity of solutions in stability analysis of optimization and optimal control problems, Control and Cybern. 23 (1994), 61–86.MathSciNetzbMATHGoogle Scholar
  25. 25.
    Mordukhovich, B. S.: Complete characterization of openness, metric regularity and Lipschitzian properties of multifunctions, Trans. Amer. Math. Soc. 340 (1993), 1–36.MathSciNetzbMATHCrossRefGoogle Scholar
  26. 26.
    Mordukhovich, B. S.: Lipschitzian stability of constraint systems and generalized equations, Nonlinear Analysis, TMA 22 (1994), 173–206.MathSciNetzbMATHCrossRefGoogle Scholar
  27. 27.
    A. Nijenhuis, A: Strong derivatives and inverse mappings, Amer. Math. Monthly, 81 (1974), 969–980.MathSciNetzbMATHCrossRefGoogle Scholar
  28. 28.
    Pang, Jong-Shi: A degree-theoretic approach to parametric nonsmooth equations with multivalued perturbed solution sets, Math. Programming 62 (1993), 359–383.MathSciNetzbMATHCrossRefGoogle Scholar
  29. 29.
    Pang, Jong-Shi: Necessary and Sufficient conditions for solution stability of parametric nonsmooth equations, preprint, Dept. of Math. Sc., The John Hopkins University, 1994.Google Scholar
  30. 30.
    Penot, J.-P.: Metric regularity, openness and Lipschitz multifunctions, Nonlinear Anal., TMA 13 (1989), 629–643MathSciNetzbMATHCrossRefGoogle Scholar
  31. 31.
    Robinson, S. M.: Regularity and stability for convex multivalued functions, Math. Oper. Res. 1 (1976), 130–143.MathSciNetzbMATHCrossRefGoogle Scholar
  32. 32.
    Robinson, S. M.: Stability theory for systems of inequalities, Part II: Differentiable nonlinear systems, SIAM J. Num. Anal. 13 (1976), 497–513.zbMATHCrossRefGoogle Scholar
  33. 33.
    Robinson, S. M.: Strongly regular generalized equations, Math. Oper. Res. 5 (1980), 43–62.MathSciNetzbMATHCrossRefGoogle Scholar
  34. 34.
    Robinson, S. M.: Some continuity properties of polyhedral multifunctions, Math. Progrannnninq Study 14 (1981), 206–214.zbMATHCrossRefGoogle Scholar
  35. 35.
    Robinson, S. M.: An implicit-function theorem for a class of nonsmooth functions, Math. Oper. Res. 16 (1991), 292–309.MathSciNetzbMATHCrossRefGoogle Scholar
  36. 36.
    Rockafellar, R. T.: Lipschitz properties of multifunctions, Nonlinear Anal., TMA 9 (1985), 867–885.MathSciNetzbMATHCrossRefGoogle Scholar
  37. 37.
    Shapiro, A.: Sensitivity analysis of parameterized programs via generalized equations, SIAM J. Control Optim. 32 (1994), 553–571.MathSciNetzbMATHCrossRefGoogle Scholar
  38. 38.
    Ursescu, C.: Multifunctions with closed convex graphs, Czech. Math. J. 25 (1975), 438–441.MathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media Dordrecht 1995

Authors and Affiliations

  • A. L. Dontchev
    • 1
  1. 1.Mathematical ReviewsAnn ArborUSA

Personalised recommendations